Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of heavy rainfall occurred across the northern Washington D.C. suburbs on the 19th. The first batch hit during the pre-dawn hours and the next occurred during the evening. The 1st round of storms mainly affected Montgomery County and the second round affected Montgomery, Frederick, and Howard counties. In Montgomery County, Ready Creek in Brookeville overflowed its banks during the early morning storm. The remainder of the flooding occurred during the 2nd storm. In Rockville, a vehicle became stalled in high water at the intersection of Norbeck Road and Avery Road. Many roads were flooded in the Laytonsville area. In Kensington, Beach Drive was flooded. Cars were also stalled in high water in Gaithersburg. A total of 2.09 inches of rain was recorded in Potomac. In Frederick County, several small roads were flooded in Frederick. A handful of vehicles became stalled in high water, including those trying to cross West Patrick Street near West Frederick Middle School. Also in Frederick, a sinkhole that was 30 feet wide and 12 feet deep formed on New Design Road, forcing the closure of the busy thoroughfare. One person was injured when their car drove over the forming sinkhole. Later in the evening, a second sinkhole about 12 feet wide formed nearby. In Howard County, many roads were under water in the western portion of the county. In Prince George's County, 2.11 inches of rain was recorded at the Patuxent Filtration Plant in Laurel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 8:45 PM EST, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 18, 8:45 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EDT WED JUN 18 2003
SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED EARLIER TODAY
GRADUALLY WINDING DOWN WITH THE LOSS OF HEATING FOR THE CENTRAL AND
EASTERN COUNTIES AT THIS TIME. RADAR/SATELLITE COMPOSITE SHOWS A
LARGE AREA OF RAIN WITH SCATTERED THUNDERSTORMS TO THE SOUTHWEST
MOVING NORTHEAST. THIS WILL OVERSPREAD THE AREA LATER TONIGHT.
CURRENT FORECAST HAS A GOOD HANDLE ON PENDING SITUATION. WILL
REFRESH WORDING TO REMOVE CHANCE/EVENING WORDING AND CONTINUE WITH
LIKELY POPS FOR THE REST OF TONIGHT. LATEST SURFACE OBS SHOW TEMPS
AND WIND ON TRACK...SO ONLY COSMETIC CHANGES NEEDED TO THE FORECAST
AT THIS TIME. WILL ALSO REFRESH SPS REGARDING THE RAINFALL POTENTIAL
THROUGH THURSDAY./CPW
...AFTN DISCUSSION.............
RADAR COMPOSITE SHOWS A LARGE AREA OF PRECIP OVER E TN MOVING INTO
SW VA ATTM. THIS IS ASSOC WITH A SIGNIFICANT MID LVL SYSTEM SPINNING
OVER N MISSISSIPPI WHICH IS PUSHING NE TOWARD CWA. BOTH GFS AND ETA
SHOW THIS BATCH OF PRECIP AND ASSOC LIFT MOVING INTO CWA FROM SW TO
NE BETWEEN 00Z AND 08Z. HAVE PUSHED POPS TO CATEGORICAL WHILE THIS
BATCH OF PRECIP PASSES THRU. AROUND 12Z THIS MORNING 850MB LOW WILL
BE DIRECTLY OVERHEAD...THEN EXITS CWA FROM SW TO NE DURING THE
AFTERNOON. PRECIP WILL BECOME MORE SCT AS THE ENERGY PUSHES AWAY THU
AFT.
EXPECTING 0.50 TO 1.5 INCHES OF RAIN TO FALL OVER MOST OF CWA
BETWEEN THIS EVE AND THU EVE. THIS IS BELOW 12 AND 24 HR FLOOD
GUIDANCE BUT WITH HOW WET THE GROUND HAS BEEN WILL ISSUE SPECIAL WX
STATEMENT TO TALK ABOUT PONDING OF WATER ON ROADS AND LOW LYING
AREAS IN ADDITION TO SMALL CREEK/STREAM RISES BY TOMORROW DUE TO
THE QPF.
MMARGRAF
THU NIGHT AND BEYOND...WHAT WAS ONCE A NICE HIGH PRES WEEKEND HAS
DISINTEGRATED INTO A LARGE BOWLING BALL OF A CLOSED LOW OVER THE
EAST. MODL RUNS PROGSVLY GET SLOWR WITH IT AND EXPCT...AND WILL
FORECAST...THAT IT WILL BE SLOWR EXITING THAN THE 12Z GFS HAS. THAT
WILL KEEP A FAIR AMNT OF CLDS AROUND AND POPS THRU THE WEEKEND.
ALTHOUGH IT WILL NOT BE A WASHOUT WEEKEND...I THINK THE FORECAST
WILL SPEAK FOR ITSELF. TEMPS WILL BE COOL WITH A N TO NE FLOW
DEPNDNG ON THE STRENGTH OF ANY WAVES THAT DEVLP ON THE WEAK SFC
FRONT TO OUR SE.
CONSIDER THE CLIMATOLOGY OF THE PATTERN. FOR THE LAST SIX WEEKS
SINCE MAY FIRST...A FULL NINETY PERCENT OF THE DAYS HAVE BEEN CLOUDY
OR MOSTLY CLOUDY...SEVEN TENTHS OR MORE CLOUDY DURING THE DAYLIGHT
HOURS. FURTHERMORE...ALMOST TWO THIRDS OF THE CALENDAR DAYS HAVE HAD
MEASURABLE RAIN...NOT TO MENTION THE TRACE OF RAIN DAYS. IT/S HARD
TO GO AGAINST THOSE NUMBERS ANYTIME THERE/S UNCERTAINTY IN THE
FORECAST.
AGAIN THERE/S NO STRONG SFC SYSTEM AT THIS POINT TO DRIVE ANY LARGE
SYNOPTC SCALE RAIN...BUT THE SHR INSTAB OF HAVNG THIS LARGE COLD LOW
OVR US WILL CERTAINLY BRING SHRA AT TIMES DURING THE WEEKEND.
GRAD IMPRVE THINGS FOR MON AND LOOKS FAIR ATTM FOR TUE AND WED. NOT
GOING TO GO BELOW A 24 POP THOUGH THRU THE FORECAST PERIOD.
STRONG
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jun 18, 10:30 AM EST, 15 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT WED JUN 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE RAINFALL
COULD BE HEAVY ENOUGH TO PRODUCE LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY. SOME OF THE
RAINFALL COULD BE HEAVY ENOUGH TO PRODUCE LOCALIZED FLOODING.
HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH TUESDAY AT THIS
TIME.
MMARGRAF
In the hours before
Special weather statement, Jun 18, 9:30 PM EST, 4 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-191000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 PM EDT WED JUN 18 2003
...MODERATE RAINFALL EXPECTED TONIGHT THROUGH THURSDAY AFTERNOON...
AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE MID ATLANTIC
REGION LATE TONIGHT THROUGH EARLY THURSDAY. THIS WILL PRODUCE
PERIODS OF LIGHT TO MODERATE RAIN TONIGHT THROUGH THURSDAY
AFTERNOON. A TOTAL OF 0.5 TO 1.5 INCHES OF RAIN COULD FALL ACROSS
THE AREA THROUGH THURSDAY AFTERNOON.
THIS AMOUNT OF RAINFALL COULD CAUSE WATER TO POND ON ROADS. WATER
MAY ALSO COLLECT IN DITCHES...UNDERPASSES...AND OTHER LOW LYING
AREAS. IN ADDITION...SMALL STREAMS AND CREEKS MAY RISE TO BANKFULL
BY THURSDAY AFTERNOON.
THE RAINFALL IS NOT EXPECTED TO BE HEAVY ENOUGH TO CAUSE FLASH
FLOODING OR RIVER FLOODING AT THIS TIME. HOWEVER...AREAS RIVERS MAY
EXPERIENCE RISES TO THREE QUARTER BANKFULL BECAUSE OF THE
SIGNIFICANT RUNOFF EXPECTED DUE TO THE WET GROUND CONDITIONS. A
FLOOD WATCH WILL BE ISSUED IF THE AMOUNT OF EXPECTED PRECIPITATION
INCREASES AND WIDESPREAD FLOODING BECOMES A THREAT.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS WEATHER EVENT.
CPW
Flash Flood, Montgomery
- When
- June 19, 2:00 AM EST to 3:00 AM EST
- Where
- Montgomery County, Brookeville
- Reported by
- NEWSPAPER
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Ready Creek overflowed its banks. The time was estimated.
Flash Flood, Frederick
- When
- June 19, 6:10 PM EST to 7:10 PM EST
- Where
- Frederick County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Several roads and basements were flooded. Two sinkholes closed New Design Road in Frederick.
Heavy Rain, Prince George'S
- When
- June 19, 7:00 PM EST to 9:00 PM EST
- Where
- Prince George'S County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Flash Flood, Montgomery
- When
- June 19, 7:10 PM EST to 8:10 PM EST
- Where
- Montgomery County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Flash Flood, Howard
- When
- June 19, 7:45 PM EST to 8:45 PM EST
- Where
- Howard County, West Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.251, -76.931 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, June 19, 20031 death · 1 injured · 1 event
- Flash Flooding in Ohio, June 19, 2003$550,000 · 3 events
- Flash Flood in Florida, June 19, 2003$300,000 · 1 event
- Flash Flood in Florida, June 19, 2003$250,000 · 1 event
- Flash Flood in West Virginia, June 19, 2003$250,000 · 1 event
- Flash Flood in Montana, June 19, 2003$250,000 · 1 event
- Flash Flood in Louisiana, June 19, 2003$150,000 · 1 event
- Flash Flood and Heavy Rain in Oklahoma, June 19, 2003$60,000 · 3 events
- Damaging Wind in Montana, June 19, 2003$60,000 · 61 kt wind · 1 event
- Flash Flood in Wyoming, June 19, 2003$60,000 · 1 event
- Flash Flood in Florida, June 19, 2003$50,000 · 1 event
- Hail and Damaging Winds in Montana, June 19, 2003$30,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370351, 5370352, 5370417, 5370415, 5370416.